Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

May 22, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2014, 1:55 PM MDT for Lea County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 1:55 PM MDT (19:55 UTC)
Expired
May 22, 2014, 3:00 PM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 151 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS54 KMAF 221955
SVRMAF
NMC025-222100-
/O.NEW.KMAF.SV.W.0018.140522T1955Z-140522T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM MDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 300 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13      
  MILES SOUTHWEST OF MCDONALD...OR 9 MILES NORTHWEST OF              
  LOVINGTON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CAPROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 3341 10317 3297 10334 3296 10355 3340 10374
      3340 10373 3341 10373
TIME...MOT...LOC 1955Z 161DEG 16KT 3302 10349

$$
1 follow-up statement
101 
WWUS54 KMAF 222031
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM MDT THU MAY 22 2014

NMC025-222041-
/O.CAN.KMAF.SV.W.0018.000000T0000Z-140522T2100Z/
LEA-
231 PM MDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEA COUNTY IS
CANCELLED...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3341 10317 3297 10334 3296 10355 3340 10374
      3340 10373 3341 10373
TIME...MOT...LOC 2031Z 165DEG 12KT 3312 10351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:36 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 22, 12:36 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT Thu May 22 2014

.DISCUSSION...

The latest Aviation discussion is included below.

&&

.AVIATION...

MVFR ceilings, especially at KMAF and KHOB, should lift or mix out
by 22/21Z.  Scattered thunderstorms are expected to develop along a
dryline this afternoon, possibly affecting several of the TAF sites.
Think thunderstorms could persist this evening and move east into
the Permian basin, so have included TSRA in all TAFs.  MVFR ceilings
are expected to develop and spread over most TAF sites by 23/12Z.

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT Thu May 22 2014/

AVIATION...

Not too much has changed from previous considerations. MVFR CIGS
are working NW and have been in/out at MAF and opted keep CIGS out
of PEQ/CNM. Otherwise storms this PM will have pretty good chance
to impact TAFS, moreso at MAF/INK/FST and have extended the PROB30
group 2hrs til around 04Z. Some storms could be severe, but still
a little early to mention in TAFS. SE wind have decreased some,
but will increase mid morning to near 15kts.

PREV DISCUSSION... /ISSUED 436 AM CDT Thu May 22 2014/

As of 4:15 AM CDT Thursday...KMAF radar is showing convection
developing in the Trans Pecos...moving north. Water Vapor imagery
is showing a shortwave moving NE in Northern Mexico. GOES High
Density winds are showing diffluent flow over West Texas/Se New
Mexico...with the Upper Low along the CA/NV border east of
Monterey.

The Upper Low will affect the CWA thru Memorial Day as it drops
south into Northern Baja...then moves ENE into the Central Plains
by late Memorial Day. Embedded shortwaves in the SW flow aloft
will serve as the focus for convection. Today/tonight should see
an increase in convection...spreading east into the Permian
Basin. Models are indc a speed max this aftn/evening over the CWA.
Furthermore...the mid level cap that was noted in yesterday's MAF
00Z sounding will erode per model fcst soundings. There will be a
chance of severe storms today through at least the beginning of
the Memorial Day weekend during the aftn/evening hours with
robust MUCAPE values greater than 2000 J/KG...SE low level upslope
flow...decent LLJ...and 0-6KM bulk shear of around 20-25 kt. The
predominate threat will be large hail and damaging winds. With PW
values 2 std deviations above normal there could be locally heavy
rain with the thunderstorms. This could lead to the potential of
flash flooding...especially over the weekend.

Medium range models are indc that a ridge will build into Southern
New Mexico/West Texas next Tue thru Thu. With H5 heights near 590
DM and H85 temps ranging from 27C in the east to 32C in the west
temps will be in the upper 90s...with plenty of locales topping
100 degrees. The ECMWF brings weak shortwaves over the ridge into
the CWA in the NW flow aloft for aftn/evening convection. Since
this is well into the extended have kept the forecast dry.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/33
Hazardous weather outlook, May 22, 1:08 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU MAY 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS,
DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS
SPREADING INTO THE PERMIAN BASIN OVERNIGHT.  SOME OF THESE STORMS
COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS NEAR 60 MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN
ADDITION TO LOCALIZED FLASH FLOODING.  URBAN AREAS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND
FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE,
ODESSA AND SANDERSON LINE.  QUARTER TO GOLF BALL SIZE HAIL AND
DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY
RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD
OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE
REGION FROM THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO
HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 1:36 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT THU MAY 22 2014

NMZ029-033-222000-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
136 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 200 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF LOVINGTON AT 136 PM
MDT...MOVING NORTHWEST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

LAT...LON 3313 10375 3330 10335 3293 10330 3283 10348
TIME...MOT...LOC 1936Z 143DEG 20KT 3296 10346

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:36 PM MDTSpecial Weather StatementMAFLea24 min
May 22, 2:27 PM MDTSevere Thunderstorm WarningMAFEddy63 min
May 22, 2:57 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 3:17 PM MDTSpecial Weather StatementMAFEddy28 min
May 22, 3:46 PM MDTSpecial Weather StatementMAFChaves29 min
May 22, 5:51 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.